Washington, 2009

Wildfire in Washington, July 23 to 29, 2009

July 23 to 29, 2009 · NWS OTX · 1 event in 1 county or zone

The Johnson Lake Fire, located six miles north of Nespelem, was a lightning caused fire that burned 955 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Johnson Lake Fire, located six miles north of Nespelem, was a lightning caused fire that burned 955 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 4:37 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 4:37 PM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT THU JUL 23 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL SLOWLY CROSS THE REGION TONIGHT
AND FRIDAY WITH SCATTERED THUNDERSTORMS ESPECIALLY NORTH OF THE
COLUMBIA BASIN. LINGERING BUT DECREASING THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. A HOT UPPER LEVEL RIDGE WILL REBOUND
BY SUNDAY WITH VERY HOT AND DRY WEATHER RETURNING NEXT WEEK.

&&

.DISCUSSION...
REST OF TONIGHT...TWEAKS MADE TO PRECIP COVERAGE AND CLOUDS COVER
MADE BASE ON RADAR AND SATELLITE TRENDS.

THE CENTER OF THE TIGHT UPPER LOW WILL CONTINUE TO MOVE TOWARD NE
WA. MODELS CONTINUE TO SHOW MOISTURE WILL REMAIN WRAPPED UP IN
THIS LOW ACROSS THE NORTH TO NORTHWEST CWA...WITH SOME LIFTING
ACROSS THE CENTRAL PANHANDLE LATE TONIGHT INTO FRIDAY MORNING. THE
BEST SURFACE-BASED INSTABILITY SHRINKS TO NE WA AND NRN ID
OVERNIGHT AND CIN INCREASES. YET SOME ELEVATED INSTABILITY LINGERS
ACROSS NORTH WA (ALONG AND NORTH OF I-90) AND ACROSS THE N AND
CNTRL PANHANDLE.

AS THE LOW CONTINUES TO SHIFT EAST THE PRIMARY MID-LEVEL
DIFFLUENCE SHIFTS INTO MT. YET THE COLD CORE OF THE LOW MOVES
DIRECTLY OVER WA/ID (WHICH WILL HELP BRING SOME OF THAT ELEVATED
INSTABILITY). SOME VORTICITY CENTERS CONTINUE TO PIVOT AROUND THE
LOW TOO. IDENTIFYING AND TRACKING THESE WILL BE THE TRICKIEST
PART...BUT IT IS WITH THESE THAT THE SHOWER/THUNDERSTORM ACTIVITY
WILL BE MOST FOCUSED. THE MAIN IDENTIFIABLE VORT MAX WAS COMING
ACROSS THE CENTRAL CASCADES AND WATERVILLE PLATEAU NEAR 00Z...AND
THE THUNDERSTORMS IN THAT REGION. IT IS EXPECTED TO PIVOT NORTH
AND NORTHEAST...WITH SCT SHOWERS/THUNDERSTORMS EXPANDING FURTHER
OUT INTO THE UPPER COLUMBIA BASIN AND AGAIN ACROSS THE NORTHERN
ZONES. A RISK WILL EXPAND ACROSS PARTS OF THE SPOKANE/CDA
AREA TOO...THOUGH THESE LOOK TO BE MORE ISOLATED. THE BEST RISK
APPEARS SHOULD LAY OVER THE WEST TO NORTHERN SIDE OF SPOKANE
COUNTY AND FAR NORTHERN KOOTENAI COUNTY.

FIRE WEATHER...BY 06Z (NEAR 11PM) THE BULK OF THE SHOWER/STORM
ACTIVITY AROUND THE NORTHERN CASCADES AND OKANOGAN IS EXPECTED TO
BE ISOLATED OR LESS. THIS WOULD SUPPORT LETTING THE RED FLAG
WARNING OVER FIRE WEATHER ZONES 685 AND 684 EXPIRE AT 11 PM. YET A
FINAL DECISION ON THIS WILL BE MADE ON THESE LATER. THE PRESENCE
OF SCT THUNDERSTORMS OVER THE EASTERN AREAS SUPPORTING CONTINUING
OF THE RED FLAG WARNING (ID 101/WA 686/687/673) THROUGH AT LEAST
5 AM FRIDAY. IT WOULD SEEM ENTIRELY POSSIBLE THAT THE RED FLAG
WARNING WILL NEED TO BE EXTENDED THROUGH FRIDAY AFTERNOON/EARLY
EVENING. /JCOTE

&&

.AVIATION...
AN UPPER LOW CENTER WILL ENTER THE REGION AND STALL OVER THE
ERN WASHINGTON DURING THE NEXT 24 HOURS. THIS DISTURBANCE WILL
PROMOTE SCT THUNDERSTORMS THIS EVENING AND AGAIN AFTER 18Z
FRIDAY...MAINLY OF I-90. DURING THE OVERNIGHT HOURS AND EARLY
MORNING THE THUNDERSTORMS WILL BE MORE ISOLD...BUT STILL PRESENT
OVER THE MTNS NORTH OF THE COLUMBIA BASIN. TAF SITES MOST LIKELY
TO BE IMPACTED BY THESE SCT AFTERNOON/EVENING STORMS WILL BE
KGEG/KSFF/KCOE...WITH SMALLER BUT STILL DISCERNIBLE RISK AT KEAT
AND KPUW. /FUGAZZI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  87  62  88  64  95 /  20  30  30  20  20  10
COEUR DALENE  53  87  58  89  61  94 /  20  30  30  20  20  20
PULLMAN        52  87  56  86  57  93 /  10  20  20  20  20  10
LEWISTON       70  94  65  95  67  99 /  10  10  10  10  10  10
COLVILLE       55  88  56  92  59  98 /  30  40  40  30  20  20
SANDPOINT      48  86  55  91  55  91 /  30  40  30  20  20  20
KELLOGG        62  86  59  87  60  90 /  30  30  30  20  20  20
MOSES LAKE     59  88  62  96  66  99 /  10   0   0   0   0   0
WENATCHEE      65  90  68  97  70 101 /  20  10  10  10  10   0
OMAK           60  90  62  96  64 103 /  40  20  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR NORTHEAST MOUNTAINS...
     OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY.

&&

CLIMATE REPORT
NATIONAL WEATHER SERVICE IN SAN FRANCISCO
529 PM PDT THU JUL 23 2009

...................................

...THE CONCORD CA CLIMATE SUMMARY FOR JULY 23 2009...
VALID TODAY AS OF 0500 PM LOCAL TIME.

CLIMATE NORMAL PERIOD 1971 TO 2000
CLIMATE RECORD PERIOD 1971 TO 2009

WEATHER ITEM   OBSERVED TIME       LAST
                VALUE   (LST)      YEAR
........................................
TEMPERATURE (F)
 TODAY
  MAXIMUM         86    313 PM    94
  MINIMUM         55    603 AM    57
  AVERAGE         71              76

PRECIPITATION (IN)
  TODAY            0.00             T
  MONTH TO DATE    0.00             T
  SINCE JUL 1      0.00             T
  SINCE JAN 1     10.52            8.56

SNOWFALL (IN)
  TODAY            0.0
  MONTH TO DATE    0.0
  SINCE JUN 1      0.0
  SINCE JUL 1      0.0

DEGREE DAYS
 HEATING
  TODAY            0               0
  MONTH TO DATE    1               3
  SINCE JUN 1     14               6
  SINCE JUL 1      1               3

 COOLING
  TODAY            6              11
  MONTH TO DATE  177             204
  SINCE JUN 1    305             393
  SINCE JAN 1    415             505
........................................

WIND (MPH)
  RESULTANT WIND SPEED  13   RESULTANT WIND DIRECTION   S (190)
  HIGHEST WIND SPEED    20   HIGHEST WIND DIRECTION     S (200)
  HIGHEST GUST SPEED    25   HIGHEST GUST DIRECTION     S (190)
  AVERAGE WIND SPEED    13.4

SKY COVER
  POSSIBLE SUNSHINE  MM
  AVERAGE SKY COVER 0.0

WEATHER CONDITIONS
 THE FOLLOWING WEATHER WAS RECORDED TODAY.
  NO SIGNIFICANT WEATHER WAS OBSERVED.

RELATIVE HUMIDITY (PERCENT)
 HIGHEST    86          1200 AM
 LOWEST     31           200 PM
 AVERAGE    59

..........................................................

THE CONCORD CA CLIMATE NORMALS FOR TOMORROW
                         NORMAL    RECORD    YEAR
 MAXIMUM TEMPERATURE (F)   MM        MM        MM
 MINIMUM TEMPERATURE (F)   MM        MM        MM

SUNRISE AND SUNSET
JULY 23 2009..........SUNRISE   604 AM PDT   SUNSET   825 PM PDT
JULY 24 2009..........SUNRISE   605 AM PDT   SUNSET   824 PM PDT

-  INDICATES NEGATIVE NUMBERS.
R  INDICATES RECORD WAS SET OR TIED.
MM INDICATES DATA IS MISSING.
T  INDICATES TRACE AMOUNT.
Hazardous weather outlook, Jul 23, 5:30 AM PST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT THU JUL 23 2009

IDZ001-002-004-WAZ036>038-041>044-241330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COMPACT UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST RESULTING IN SCATTERED THUNDERSTORMS ACROSS NORTHERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE TODAY AND THIS EVENING. THE
INCOMING TROUGH WILL GENERATE STRONG THUNDERSTORMS CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY ERRATIC
WINDS...AND HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREATS BEING
DAMAGING WINDS...AND TO A LESSER EXTENT...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

IDZ003-026-027-WAZ031>035-241330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
July 23, 7:00 PM PST to July 29, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190556.